MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 50MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 50MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Catalog Number 74122550
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Pain (1994); Metal Related Pathology (4530)
Date of Event 08/04/2021
Type of Reportable Event Serious Injury
Event or Problem Description
Us legal: it was reported that, after right bhr-tha conversion was performed on (b)(6) 2008, the patient experienced metallosis, elevated metal ion levels and pain in the right hip.This adverse event was treated with a revision surgery on (b)(6) 2021.During this procedure, the bhr hemi head was explanted and replaced with an oxinium 28mm femoral head and dual mobility liner from smith and nephew.Intraoperatively, a small amount of metal debris along the most proximal and side aspect of the trunnion was noted.The patient¿s outcome is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
It was reported that a right bhr-tha conversion was revised due to metallosis, elevated metal ion levels and pain.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.Without definitive batch numbers, a complete review of the historical complaints data cannot be performed for the hemi head and modular sleeve.A review of historical complaints data was performed using part number and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints were identified for the hemi head.No other similar complaints were identified for the modular sleeve.However, as the devices are no longer sold, no action is to be taken.As no device batch numbers were provided for investigation, manufacturing record review and device labelling / ifu review could not be performed.If more information is received, this investigation will be reopened.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.The available medical documents were reviewed.The clinical information provided of the pain, elevated metal ion levels, chalky white substance, metal debris along the trunnion may be consistent with metallosis.However, the source and the root cause cannot be determined with the available documentation.It cannot be concluded that the reported clinical findings are associated with the implant failure.Based on the information provided, including the revision findings, we can confirm the reported complaint; however, our investigation remains inconclusive and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a right bhr-tha conversion was revised due to metallosis, elevated metal ion levels and pain.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.Without definitive batch numbers, a complete review of the historical complaints data cannot be performed for the hemi head and modular sleeve.A review of historical complaints data was performed using part number and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints were identified for the hemi head.No other similar complaints were identified for the modular sleeve.However, as the devices are no longer sold, no action is to be taken.As no device batch numbers were provided for investigation, manufacturing record review and device labelling / ifu review could not be performed.If more information is received, this investigation will be reopened.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.The available medical documents were reviewed.The clinical information provided of the pain, elevated metal ion levels, chalky white substance, metal debris along the trunnion may be consistent with metallosis.However, the source and the root cause cannot be determined with the available documentation.It cannot be concluded that the reported clinical findings are associated with the implant failure.Based on the information provided, including the revision findings, we can confirm the reported complaint; however, our investigation remains inconclusive and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
HEMI HEAD 50MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14487412
Report Number3005975929-2022-00328
Device Sequence Number5321583
Product Code KWL
UDI-Device Identifier00885556071205
UDI-Public885556071205
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/13/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number74122550
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/28/2022
Supplement Date Received by Manufacturer09/08/2022
09/12/2022
Initial Report FDA Received Date05/24/2022
Supplement Report FDA Received Date09/09/2022
09/13/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ANTHOLOGY HO POR PL HA SZ 8; MODULAR SLEEVE {} PLUS 0MM 12/14
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age79 YR
Patient SexMale